Barbiturates (BAR), also known as sedative-hypnotics, are drugs given for reducing anxiety and inducing sleep. Predicting the exact dosage is a bit difficult in this drug. Even the slightest overdose for a consistent period might lead to coma or death. A physician should be careful while prescribing this drug to a patient as they might get addictive and have severe withdrawal symptoms.
Table Of Contents:
- Barbiturate Abuse
- Effects of Barbiturate Overdose
- Barbiturate Detection
- Barbiturate Withdrawal Symptoms
Barbiturates belonged to early class of drugs prescribed in the 1970s for anxiety disorders and to reduce the side effects of illegal drugs. Later they were replaced by the Benzos in 2000. This had decreased barbiturate abuse drastically, yet there are noted cases of barbiturate in some notable areas in the United States.
Barbiturates are brain relaxers. But if you abuse the drug, you may face some of the following symptoms.
- Slurred speech
- Loss of appetite
- Weak and rapid pulse
- Dilated pupils
- Coma or Death ( Extreme conditions)
Effects of Barbiturate Overdose
High dosage of barbiturate can lead to psychological symptoms and effects. The abuser may have suicidal ideas, strange dreams and nightmares, confusion, paranoia, and irritation. There can be an increase in blood pressure and rapid pulse. In extreme cases, it may lead to coma or death.
Greater than 200 ng/mL (Urine)
2 hrs to 3 days
Greater than 50 ng/mL (Saliva)
1 to 2 days
The urine drug test can quickly identify the presence of barbiturates in the sample even after the effects have worn off. The mouth swab drug test or blood test can identify barbiturate abuse precisely, but they have a short detection window.
Barbiturate Withdrawal Symptoms
Patients or abusers might feel it very difficult to get away from Barbiturate. Withdrawing from the drug might have some notable withdrawal symptoms that may last for some weeks to months.
- Anxiety and depression
- High temperature
It is best to visit a doctor if you find someone who is taking barbiturates inappropriately. Take them to the doctor, and he will take adequate measures to prevent the abuser from taking barbiturates. Self-care at home will not be the best solution for Barbiturate abuse.
Barbiturate abuse treatment will continue for a prolonged time to avoid other withdrawal symptoms. Addicted individuals will undergo a detoxification program where they would recommend decreasing doses of Barbiturate until they become drug-free.